Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Properties of fixed-point sets of nonexpansive mappings in Banach spaces

Author: Ronald E. Bruck
Journal: Trans. Amer. Math. Soc. 179 (1973), 251-262
MSC: Primary 47H10
MathSciNet review: 0324491
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let C be a closed convex subset of the Banach space X. A subset F of C is called a nonexpansive retract of C if either $ F = \emptyset $ or there exists a retraction of C onto F which is a nonexpansive mapping. The main theorem of this paper is that if $ T:C \to C$ is nonexpansive and satisfies a conditional fixed point property, then the fixed-point set of T is a nonexpansive retract of C. This result is used to generalize a theorem of Belluce and Kirk on the existence of a common fixed point of a finite family of commuting nonexpansive mappings.

References [Enhancements On Off] (What's this?)

  • [1] L. P. Belluce and W. A. Kirk, Fixed-point theorems for families of contraction mappings, Pacific J. Math. 18 (1966), 213-217. MR 33 #7846. MR 0199703 (33:7846)
  • [2] -, Nonexpansive mappings and fixed-points in Banach spaces, Illinois J. Math. 11 (1967), 474-479. MR 35 #5988. MR 0215145 (35:5988)
  • [3] M. S. Brodskiĭ and D. P. Mil'man, On the center of a convex set, Dokl. Akad. Nauk SSSR 59 (1948), 837-840. (Russian) MR 9, 448. MR 0024073 (9:448f)
  • [4] R. E. Bruck, Jr., Nonexpansive retracts of Banach spaces, Bull. Amer. Math. Soc. 76 (1970), 384-386. MR 41 #794. MR 0256135 (41:794)
  • [5] R. E. DeMarr, Common fixed-points for commuting contraction mappings, Pacific J. Math. 13 (1963), 1139-2241. MR 28 #2446. MR 0159229 (28:2446)
  • [6] M. Edelstein, On nonexpansive mappings, Proc. Amer. Math. Soc. 15 (1964), 689-695. MR 29 #2780 MR 0165498 (29:2780)
  • [7] W. A. Kirk, A fixed point theorem for mappings which do not increase distances, Amer Math. Monthly 72 (1965), 1004-1006. MR 32 #6436. MR 0189009 (32:6436)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 47H10

Retrieve articles in all journals with MSC: 47H10

Additional Information

Keywords: Fixed-point set, metrically convex, nonexpansive mapping, nonexpansive retract, normal structure
Article copyright: © Copyright 1973 American Mathematical Society

American Mathematical Society